Kansas, 2019

Blizzard in Kansas, February 23, 2019

February 23, 2019 · NWS GID · 6 events in 6 counties and zones

For most of this six-county North Central Kansas area, the quick-hitting-but-significant winter storm and blizzard that struck on this Saturday was likely the overall most-impactful storm of the 2018-19 winter season. This storm resulted in several hours of white-out conditions, promoting treacherous to near-impossible travel.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For most of this six-county North Central Kansas area, the quick-hitting-but-significant winter storm and blizzard that struck on this Saturday was likely the overall most-impactful storm of the 2018-19 winter season. This storm resulted in several hours of white-out conditions, promoting treacherous to near-impossible travel. As for snow amounts, the majority of the area received at least 6-8, with localized higher totals to around 10. Per several CoCoRaHS and NWS cooperative observers, some of the highest official totals featured: 10 near Plainville, 9 at Covert, 8.9 near Webber and 8.3 at Webster Dam. The lowest totals focused within central and especially western Phillips County, where 2-5 was common. Of course, winds were a major factor in the blizzard conditions, as sustained northerly speeds averaged 25-30 MPH with gusts commonly 35-40 MPH, frequently reducing visibility to around 1/4 mile or less.

Breaking down timing, this was roughly a nine-hour storm for the area as a whole. The first moderate-heavy snow bands blossomed between 9-11 a.m., peaked in intensity during the early-mid afternoon, and then gradually ended from west-to-east during the late afternoon and early evening, with even the far eastern counties along Highway 14 mostly snow-free by 7 p.m. In the mid-upper levels, this was a fairly classic recipe for a major winter storm/blizzard, as a powerful shortwave trough started off centered over the TX Panhandle on the morning of the 23rd, reached the KS/NE/MO border area by sunset and gradually departed across IA into WI through the night. The associated strong surface low pressure system followed a very similar track. Around the time snow broke out in North Central Kansas, the low was centered over south central KS with a central pressure around 1000 millibars. Slight intensification commenced through the afternoon and evening as it headed northeast, registering around 996 millibars over southeast IA by 9 p.m. From a forecast perspective this was a well-anticipated event, with a Winter Storm Watch first issued for all six local counties on the afternoon of the 21st, around 42-44 hours before the onset of heavy snow and blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 23, 11:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 23, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1151 AM CST Sat Feb 23 2019

.UPDATE...
Issued at 1142 AM CST Sat Feb 23 2019

Updated the forecast to tighten the gradient of expected snowfall
for today into this evening. Increased amounts in our far
southeast to 7 to 8 inches and down to one inch in our far
northwest. This knocked down snow amounts in the tri-cities by a
half inch to an inch, generally expecting 1.5 to 2.5 inches in
tri-cities, with the higher amounts closer to Hastings. Let the
winter weather advisory in our southeast expire and become a
blizzard warning as planned.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CST Sat Feb 23 2019

This is not a high confidence forecast and ranks among the more
challenging forecasts that we get to make. Even at this close hour
forecast models continue to show very different solutions.

There will likely be a heavy band of snowfall that will drop 5 to
7 inches and maybe an isolated 8 inch amount. However, this will
be a narrow 2 or 3 county wide band of snow with rapidly
decreasing amounts outside of this band. Our forecast snowfall
gradient is likely not tight enough so we may be too high with our
snow forecast for a fair number of areas across our northwestern
forecast area that may see very little if any snow. In addition,
the location of this narrow band varies enough that it may be
totally offset in location from one model to the next. For
instance, the 06Z GFS and 06Z NAM run the center of the heavy snow
band from Wahoo, to York, to Smith Center, to Stockton KS.
However, the 00Z ECMWF has the center of the heavy snow band
centered from Beatrice, to Concordia KS with only an inch or two
of snow in York and Smith Center where the heaviest snow is
indicated in the other models. Therefore, the level of uncertainty
is high in and near this expected snow band with places like York
getting a range of 1 to over 6 inches of snow. Our forecast will
continue to hedge towards the ECMWF more southern model solution, but
with a less tight gradient to allow for the possibility of more
snow a little further north of the main ECMWF band just in case
these other models actually out perform the ECMWF on this one.

Model Trends Overnight:
There was a southward shift in the 00Z ECMWF the model we've been
for the most part following the last several days. The 00Z and 06Z
GFS finally made a shift south as it has been a northern outlier
in in earlier runs. However, the 00Z and 06Z GFS continue to be
further north of the ECMWF due to the recent southward shift by
the ECMWF. The 00Z and 06Z NAM are now among the furthest north
solutions after being one of the furthest south solutions 24 hours
ago. As stated above, we are primarily following the 00Z ECMWF,
but with a little higher snowfall amounts on the northern fringe
of the band.

Where is this forecast most likely to go wrong:
Areas northwest of the Tri-Cities are forecast to get 1-2 inches
of snow. That might be too high. Overall confidence in exact
snowfall amounts is lowest across our southeastern zones due to
model uncertainty in the narrow snow band location.

What are we most confident in:
There really should be a heavy band of snow (5-7 inches) oriented
from southwest to northeast centered within 30 miles one way or
the other of Hebron and Beloit. Conditions within this heavy snow
band will be bad with near zero visibility at times this afternoon
due to strong north winds of 25-35 mph gusting 40-50 mph. Areas
northwest of the Tri-Cities will see little if any snow, good
confidence that it's likely less than 2 inches in these areas.

Timing:
Snow will spread across Kansas this morning while it may not get
going too much in Nebraska until this afternoon. The worst of the
snow in both north central Kansas and south central Nebraska will
be this afternoon. The snow will quickly end in most places by
between 6 and 9 pm.

.LONG TERM...(Sunday through Friday)
Issued at 515 AM CST Sat Feb 23 2019

The big story in this forecast period will be the cold
temperatures. Normal highs temperatures in the Tri-Cities are now
in the lower 40s, but we will struggle to reach the lower 20s for
highs through mid week with Monday and Wednesday likely only
seeing highs in the teens. The only relief for most folks is that
there are no additional snow storms on the horizon after today,
but don't expect that snow to melt much if any through the week
ahead. It does appear as though we will see a slight warming trend
by late week that could at least get us back close to the freezing
mark. Winter lives on.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1142 AM CST Sat Feb 23 2019

Flying conditions will be rather poor to start out with as wind
gusts will be strong along with snow and blowing snow knocking
down visibility at times. Snow and blowing snow will decrease this
evening as wind decreases as well. Don't think wind will decrease
enough to have low-level wind shear come into play late tonight
into early morning Sunday, but if wind speeds somehow drop closer
to 10-15 kts, we may have to stick some low-level wind shear in
the forecast somewhere between 07Z and 14Z Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until midnight CST tonight for NEZ064-076-077-
     085>087.

     Winter Weather Advisory until midnight CST tonight for
     NEZ039>041-046>049-060>063-072>075-082>084.

KS...Blizzard Warning until midnight CST tonight for KSZ005>007-
     017>019.

&&

UPDATE...Heinlein
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Heinlein
Hazardous weather outlook, Feb 23, 9:46 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
946 AM CST Sat Feb 23 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
946 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Blizzard Warning is in effect through midnight tonight for
locations along and southeast of a line from Phillipsburg Kansas
to Red Cloud Nebraska to York Nebraska. Please refer to the latest
Blizzard Warning for additional information.

A Winter Weather Advisory for Snow and Blowing Snow is in effect
through midnight tonight for locations along and northwest of a
line from Cambridge to Franklin to Hastings to Osceola Nebraska.
Please refer to the latest Winter Weather Advisory for additional
information.

Minor flooding is occurring along the Platte river in east-
central Hall County, particularly near the Interstate 80 and
Highway 281 interchange. Please refer to the Flood Advisory
statement for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and ice accumulation
throughout the upcoming winter storm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Feb 23, 11:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1148 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             PLAINVILLE              39.23N 99.30W
02/23/2019  E2.0 INCH        ROOKS              KS   EMERGENCY MNGR

            ESTIMATED 2 INCHES OF SNOW ACCUMULATION.
            WINDS INCREASING, CURRENTLY ESTIMATED 20-25
            MPH. ROADS ARE ICY AND SNOW PACKED.

&&

JMBW
Local storm report, Feb 23, 11:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1154 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     SNOW             5 W AGRA                39.75N 99.20W
02/23/2019  E1.0 INCH        PHILLIPS           KS   TRAINED SPOTTER

            ESTIMATED 1/4 MILE VISIBILITY IN MODERATE
            SNOW. WINDS GUSTING TO 20 MPH. ESTIMATED 1
            INCH OF SNOW AT THAT TIME.

&&

JMBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Rooks

When
February 23, 1:00 PM CST to 6:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A snowfall total of 10.0 inches occurred four miles west-northwest of Plainville and 8.3 inches fell at Webster Dam. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Smith

When
February 23, 1:00 PM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A snowfall total of 8.0 inches occurred in Lebanon and 7.0 inches fell in Smith Center. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Mitchell

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A snowfall total of 7.0 inches occurred in Beloit and 5.5 inches fell in Cawker City. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Jewell

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Jewell forecast zone
Reported by
CoCoRaHS
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A snowfall total of 8.9 fell near Webber, 8.0 inches fell at Lovewell Dam and 6.8 inches occurred in Burr Oak. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Osborne

When
February 23, 1:00 PM CST to 6:00 PM CST
Where
Osborne forecast zone
Reported by
Trained Spotter
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A snowfall total of 9.0 inches occurred at Covert and 7.0 inches fell in Natoma. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Phillips

When
February 23, 1:00 PM CST to 6:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A snowfall total of 7.5 inches occurred at Kirwin Dam, 4.5 inches fell east of Phillipsburg, and 3.0 inches fell in Logan. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808385, 808386, 808387, 808388, 808392, 808939.